Texas, 2019

Drought in Texas, March 19 to 31, 2019

March 19 to 31, 2019 · NWS EWX · 2 events in 2 counties and zones

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 11:32 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 18, 11:32 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1232 AM CDT Tue Mar 19 2019

.AVIATION...
VFR ceilings will continue for the next 24 hours at all area
airports. Winds overnight will be light and variable in the Austin
and San Antonio areas. Winds will be from the east-southeast at DRT
at less than 10 kts. Winds will become southeasterly later this
morning or early afternoon. MVFR ceilings will return to SAT
Wednesday morning beyond the 24 hour point in the TAF.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT Mon Mar 18 2019/

SHORT TERM (Tonight through Tuesday Night)...
Surface ridging across the southeastern United States will keep light
east to northeast low level flow in place across South Central Texas
tonight. A weak shortwave trough translating out of West Texas
towards Louisiana tonight may be able to produce a few light showers
across South Central Texas, but with the region remaining closed off
from the Gulf expect little if any of this rain to reach the ground.
Have maintained a dry forecast with increasing cloud cover for the
Edwards Plateau and Hill Country as a result. Winds will gradually
begin veering towards the south Tuesday and Tuesday night as this
ridge pulls away from the region, allowing for some low level
moisture (and potentially a few showers) to creep back into the Rio
Grande Plains Tuesday night. Otherwise, expect lows tonight to bottom
out in the 40s. Highs in the mid to upper 60s on Tuesday are
expected to fall into the mid 40s to low 50s Tuesday night.

LONG TERM (Wednesday through Monday)...
A shortwave trough dropping out of Canada mid-week will send a weak
cold front into the region on Wednesday with the potential for a few
showers across the west as the front arrives. Not expecting much in
the way of a temperature change as the front stalls out somewhere
near I-10/Highway 90. The cold front should keep low level moisture
relegated to the Rio Grande Plains on Thursday, so expect most of the
region to remain dry mid-week with high temperatures below seasonal
normals in the mid 60s to low 70s. An approaching wave from the west
on Friday will bring increasing rain chances Friday night and
Saturday morning as it passes, but medium range guidance still
differs somewhat on the overall timing of this system. The European
remains the most progressive as it lifts across the Panhandle and
clears out rain chances much quicker on Saturday, and these
inconsistencies in timing will likely contribute to adjustments in
which areas will have the best rain chances during this time. Models
do show consistency on this system picking up a negative tilt over
the Panhandle as it lifts north of the region, but CIPS Analog
guidance indicates the best potential for any kind of strong to
severe thunderstorms would be farther north of the region during this
time. A secondary wave may bring another shot of rain on Sunday with
drier conditions on Monday as the system exits a region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  49  70  48  71 /   0  -   -    0   0
Austin Bergstrom Intl Airport  68  48  70  48  71 /   0  -   -    0   0
New Braunfels Muni Airport     68  49  69  49  71 /   0  -   10   0   0
Burnet Muni Airport            66  47  66  47  70 /   0  -   10   0   0
Del Rio Intl Airport           69  52  68  54  68 /   0  10  20  20  20
Georgetown Muni Airport        67  47  68  46  70 /   0  -   -    0   0
Hondo Muni Airport             66  52  70  52  73 /  -   10  20  -   -
San Marcos Muni Airport        68  49  69  48  71 /   0  -   10   0   0
La Grange - Fayette Regional   69  48  70  48  71 /   0  -    0   0   0
San Antonio Intl Airport       67  51  69  50  72 /   0  10  10   0   0
Stinson Muni Airport           67  52  69  51  72 /   0  10  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...05
Short-Term/Long-Term...Runyen
Hazardous weather outlook, Mar 18, 3:18 AM CST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
418 AM CDT Mon Mar 18 2019

TXZ171>173-183>194-202>209-217>225-228-190930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
418 AM CDT Mon Mar 18 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Atascosa

When
March 19, 12:01 AM CST to March 31, 11:59 PM CST
Where
Atascosa forecast zone
Reported by
Official NWS Observations
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

Drought, Zavala

When
March 19, 12:01 AM CST to March 31, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Official NWS Observations
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809794, 809795.